Proton pump inhibitors (PPIs) are not widely recognized as a cause of drug-induced thrombocytopenia. Literature is mainly confined to case reports and has been insufficient to explore the possibility that this adverse event may be attributed to a class effect of PPI therapy. We present a case where platelet counts dropped from 177 (×103 per mm3) to 47 (×103 per mm3) within 6 days after the patient was switched from omeprazole to pantoprazole. There have been case reports of thrombocytopenia caused by PPIs; however, this is noted to be extremely rare. In our case, the patient developed thrombocytopenia on two separate occasions of exposure to pantoprazole, which resolved after stopping the medicine, thus providing definite proof of pantoprazole causing thrombocytopenia. Moreover, the patient did not have thrombocytopenia with omeprazole, thus suggesting that thrombocytopenia with PPIs might be an individual drug effect rather than a class effect. This occurrence has been reported in three other case reports as well. From the nine case reports that we have reviewed, direct causal relationship was found in a few reports only. It has been hypothesized that this adverse effect may be immune mediated, but further investigations are still needed to identify the exact pathogenesis.
- proton pump inhibitors
- proton pump inhibitors causing thrombocytopenia
ASJC Scopus subject areas